Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 62, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 24, 2023, 11:09 PM CDT for Allen County, Simpson County, Warren County, Kentucky. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2023, 11:09 PM CDT (04:09 UTC)
- Expired
- Mar 24, 2023, 11:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Allen County, KY, Simpson County, KY, Warren County, KY
The radar
The Nashville radar (KOHX), 66 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 8:01 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Mar 24, 8:01 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
901 PM EDT Fri Mar 24 2023
...Mesoscale Forecast Update...
Issued at 855 PM EST Wed Mar 1 2023
Heavy stratiform rain is working across the Wabash Valley as it
pushes eastward into southwest IN/western KY ahead of a strong LLJ.
This will continue to increase PWAT values to between 1.20" to 1.40"
thanks to strong moisture transport. This rain will move over
locations of that have already seen 1.00" to 2.50" of rainfall over
the last 24 hours. Another 1.00" to 2.00" of QPF is possible out of
this, especially if we get a few heavier convective cells embedded.
Issuing a flood advisory for our far northwest Indiana counties of
Dubois, Orange and Washington Counties where current six out flash
flood guidance is close to the forecast range of rainfall over the
next six hours. As the rain continues to build in over the Ohio
Valley flash flooding looks to be our biggest concern through the
overnight.
Current mesoanalysis shows the deepening surface low located over
the shared borders of eastern AR/southwest TN and northwest MS.
Using a little old school analysis of two hour pressure falls would
indicate that this low will track a little more to the east than
what current CAMS have been advertising. This could be due to the
cold rain north of the warm front preventing it from moving further
northward out of central TN. Current radar shows a QLCS along moving
over southwestern TN. As the line moved out of AR into TN over the
Mississippi River severe/tornado warnings ended with no new ones
issued as of writing this update. While the severe threat is not
zero, confidence is growing that the severe threat across southern
and central KY is beginning to diminish. That being said, strong
gusty winds are still possible thanks to strong LLJ moving over the
area. Timing of the heavy rain and storms looks to be after midnight
between 1am and 4am EDT.
Only made a few tweaks to the grids to reflect PoPs as well as the
winds and wind gusts going into tomorrow. Wind advisory for early
this morning into tomorrow evening looks good and will be updated
with the next forecast update.
.Short Term (Now through Saturday)...
Issued at 245 PM EDT Fri Mar 24 2023
...Heavy Rain and Strong to Severe Storms Tonight...
Nearly stationary front is draped roughly along the Ohio River,
perhaps just a little bit south by this time. Earlier wave of precip
with a convective southern edge has weakened as it pushed into
eastern Kentucky, with most locations getting between a half inch
and 1 inch of rainfall. Impacts have been limited but this rain has
mainly served to lower the effective Flash Flood Guidance across
most of the area.
In the pipeline we still have another wave of showery precip
crossing the Mississippi River, while the main sfc low sits back
over NW Arkansas. Look for more soaking rains as the first wave runs
mainly up the Ohio Valley and weakens. Convection associated with
the sfc low and its trailing cold front will push ENE this evening
and congeal into a squall line. Environment is strongly sheared but
instability will be meager at best, so it remains a low-confidence
severe weather forecast. Still, it won't take much sfc-based
instability to bring down damaging winds, and any line breaks will
need to be watched for spin-up tornado potential. The most favorable
environment for strong storms will be across western and south-
central Kentucky, mainly south of the WK Parkway and west of I-65.
Severe potential will generally peak between roughly 10 PM and 4 AM
EDT, give or take 1-2 hrs depending on how much a cold pool
accelerates the line.
Even with a fairly progressive look to the line of storms, rainfall
intensity will be enough to cause flooding, especially given the
rain we have already had. Additional rainfall of 1-2 inches will
easily be in play, with localized higher amounts still possible.
Have expanded the Flood Watch southward along and west of the I-65
corridor, largely mirroring the WPC Moderate ERO, and while the
valid time remains the same expect the threat to be diminishing by
daybreak Saturday.
Gradient winds become a problem late tonight into Saturday as the
deepening sfc low passes to our north and west, lifting into the
Great Lakes later in the day. Tight gradient and isallobaric
response will support sustained 20-30 mph winds, and gusts to 40-45
mph for several hours. Have posted a Wind Advisory for southern
Indiana and from north-central into east-central Kentucky, running
from 08Z til 21Z Sat. The ridge building in behind the departing low
isn't overly impressive, so the gradient will relax fairly quickly
later Saturday afternoon. Otherwise expect a few spotty showers in
the cold pool behind the departing low, especially in the morning.
.Long Term (Saturday Night through Thursday)...
Issued at 320 PM EDT Fri Mar 24 2023
Synopsis...The long term section of the forecast will be
characterized by broad subtropical high extending over the Gulf of
Mexico and the Caribbean while anomalous upper low over central
Canada maintains negative height anomalies anchored over the CONUS.
The mid-level flow will turn zonal after the current upper-low
departs through the Great Lakes Saturday night with a shortwave
gradually weakening over the Rockies and sending vorticity pulses
downstream to the Ohio Valley via the upper jet. This scenario will
maintain a chance of light precipitation through approximately the
middle of next week plus a relaxed temperature gradient. Then, the
second half of next week will feature another mid-level
amplification as longwave trough moves in to the western half of the
country and a ridge expands across the Central US from the blocking
high. As a result, a round of heavy rain and storms could
potentially approach the area during Thursday-Friday.
Model Confidence...There is relatively good confidence on the
forecast during the Sunday-Wednesday time period. Model temperature
distribution is fairly tight and 500-mb height/vorticity forecast is
overall in agreement. Ensemble model variance start to increase on
Wednesday and increments Thursday and Friday. According to the WPC
Cluster Analysis, models disagree on the speed and structure of the
longwave tracking across the West CONUS. This variability might be
explain by the interaction of the aforementioned wave and the upper
low over Canada. All in all, lower confidence is placed for late
next week which directly affects the timing and intensity of the
precipitation.
Sensible Weather Summary...Sunday looks a quiet day with more
sunshine, calm winds, and highs ranging from the mid 670s in
southern Indiana to the low 70s in south central Kentucky. There is
low chance of light precipitation during Sunday night-Monday morning
and again on Tuesday due to low-amplitude vorticity ripples moving
through the lower Ohio Valley. At the same time, a cold front is
expected on Tuesday which will take temperatures down close to the
freezing level on Tuesday night. Wednesday is going to be mostly
sunny with mild temperatures and winds shifting to the south. As
mentioned above, confidence remains low at the moment to mention
details; nonetheless, a potential weather system might bring another
chance of soaking rain and storms to the region.
&&
.Aviation (00Z TAF Issuance)
Issued at 752 PM EDT Fri Mar 24 2023
Discussion...While the forecast picture starts to come into better
focus there remains questions on the overall impacts from a
potential line of strong to severe storms just after 00z across the
forecast area. Current analysis of deepening system currently over
central AR shows the best dynamics for severe weather across eastern
AR into central and southern TN. If that trend continues then the
bulk of the strong/severe storms may stay south of KY but the next
couple of hours will be important of the overall evolution of our
threat across central KY/southern IN. Currently we have a mix of
flight categories ranging from VFR for BWG to MVFR SDF/LEX to IFR
(and at times LIFR) at HNB.
Strong LLJ will begin to nose into southern/central KY around 02-03z
ahead of the approaching sfc low coming out of AR. Went ahead and
included LLWS for a period to around midnight. Hi-res models have
been showing a more consistent time frame of when the convective
line could work through central KY. It appears to move through
between 03z for HNB, 04z for BWG/SDF and around 06z for LEX. Winds
will increase and the potential for strong to severe storms remain
but if better overall dynamics set up further south across TN then
expect strong gusty winds and heavy rain with potential of IFR
conditions from VIS/CIG with storm passage.
Storms push to the east and clear the area shortly before daybreak.
We will likely see MVFR conditions for most of the day tomorrow but
the main impact will be from strong and gusty winds of 35 to 40kts
out of the WSW during the day tomorrow. Overall, confidence is
fairly high with moderate/low on strong severe storms later
tonight.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flood Watch through Saturday afternoon for KYZ023>043-045-053-
061>063-070>072.
Wind Advisory from 4 AM EDT /3 AM CDT/ to 5 PM EDT /4 PM CDT/
Saturday for KYZ023>025-028>043-045>049-053>057-063>067-
076>078-081-082.
IN...Flood Watch through Saturday afternoon for INZ076>079-083-084-
089>092.
Wind Advisory from 4 AM EDT /3 AM CDT/ to 5 PM EDT /4 PM CDT/
Saturday for INZ076>079-083-084-089>092.
&&
Mesoscale......BTN
Short Term.....RAS
Long Term......JML
Aviation.......BTNHazardous weather outlook, Mar 24, 2:43 PM CDT, 8 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 343 PM EDT Fri Mar 24 2023 KYZ046>049-054>057-064>067-076>078-081-082-251945- Washington-Mercer-Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green- Taylor-Casey-Lincoln-Metcalfe-Adair-Russell-Cumberland-Clinton- Including the cities of Springfield, Harrodsburg, Nicholasville, Winchester, Lebanon, Danville, Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford, Edmonton, Columbia, Jamestown, Burkesville, and Albany 343 PM EDT Fri Mar 24 2023 /243 PM CDT Fri Mar 24 2023/ ...WIND ADVISORY IN EFFECT FROM 4 AM EDT /3 AM CDT/ TO 5 PM EDT /4 PM CDT/ SATURDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Showers and scattered thunderstorms can be expected tonight. The main threat with any storms will be locally heavy rain. Strongest storms may produce small hail, gusty winds, and there is a small chance of a brief, isolated tornado or two. Heavy downpours could lead to minor local flooding problems. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind gusts of up to 45 mph are possible Saturday. Tree limbs could be blown and a few power outages may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today through Saturday morning. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. INZ076>079-083-084-089>092-KYZ023>025-028>043-045-053-063-251945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Hardin-Bullitt-Oldham-Trimble- Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Larue-Hart- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Hodgenville, and Horse Cave 343 PM EDT Fri Mar 24 2023 /243 PM CDT Fri Mar 24 2023/ ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 4 AM EDT /3 AM CDT/ TO 5 PM EDT /4 PM CDT/ SATURDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Showers and scattered thunderstorms can be expected tonight. The main threat with any storms will be locally heavy rain and flash flooding. Strongest storms may produce small hail, gusty winds, and there is a small chance of a brief, isolated tornado or two. Heavy persistent downpours could lead to significant flooding problems. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind gusts of up to 45 mph are possible Saturday. Tree limbs could be blown and a few power outages may occur. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today through Saturday morning. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ026-027-061-062-070>072-251945- Ohio-Grayson-Butler-Edmonson-Logan-Warren-Simpson- Including the cities of Hartford, Leitchfield, Morgantown, Brownsville, Russellville, Bowling Green, Franklin, and Providence 243 PM CDT Fri Mar 24 2023 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Showers and scattered thunderstorms can be expected tonight. The main threat with any storms will be locally heavy rain and flash flooding. Strongest storms may produce small hail, gusty winds, and there is a small chance of a brief, isolated tornado or two. Heavy persistent downpours could lead to significant flooding problems. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind gusts of 25-35 mph will be possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today through Saturday morning. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. KYZ073>075-251945- Allen-Barren-Monroe- Including the cities of Scottsville, Glasgow, and Tompkinsville 243 PM CDT Fri Mar 24 2023 This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Showers and scattered thunderstorms can be expected tonight. The main threat with any storms will be locally heavy rain. Strongest storms may produce small hail, gusty winds, and there is a small chance of a brief, isolated tornado or two. Heavy downpours could lead to minor local flooding problems. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind gusts of 25-35 mph will be possible Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today through Saturday morning. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. RAS/ALL
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 9:00 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Hancock, Meade | 5 hr |
| Mar 24, 9:58 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Butler, Edmonson, Grayson, Logan, Ohio and 2 more | 4 hr |
| Mar 24, 10:37 PM CDT | Severe Thunderstorm Warning | LMK | Logan, Simpson | 38 min |
| Mar 24, 10:50 PM CDT | Areal Flood Advisory | LMK | Breckinridge, Bullitt, Grayson, Hardin, Jefferson, Meade and 2 more | 4 hr |
| Mar 24, 11:32 PM CDT | Special Weather Statement | LMK | Barren, Edmonson, Grayson, Hardin, Hart | 43 min |
| Mar 24, 11:40 PM CDT | Special Weather Statement | LMK | Monroe | 50 min |
| Mar 24, 11:46 PM CDT | Areal Flood Warning | LMK | Breckinridge, Hancock, Jefferson, Meade, Ohio, Oldham | 3 hr |
| Mar 25, 12:01 AM CDT | Special Weather Statement | LMK | Adair, Clinton, Cumberland, Russell | 44 min |
| Mar 25, 12:13 AM CDT | Areal Flood Warning | LMK | Breckinridge, Bullitt, Grayson, Hardin, Jefferson, Meade | 3 hr |
| Mar 25, 12:38 AM CDT | Areal Flood Advisory | LMK | Bullitt, Grayson, Hardin, Hart, Henry, Jefferson and 6 more | 3 hr |
| Mar 25, 1:16 AM CDT | Special Weather Statement | LMK | Bourbon, Clark, Fayette, Franklin, Garrard, Harrison and 7 more | 59 min |
| Mar 25, 4:10 AM CDT | River Flood Advisory | LMK | Ohio | 3 hr |
| Mar 25, 7:14 AM CDT | River Flood Warning | LMK | Ohio | 43 hr |
| Mar 25, 2:30 PM CDT | River Flood Advisory | LMK | Butler, Muhlenberg, Ohio | 45 hr |
| Mar 24, 7:36 PM CDT | Areal Flood Advisory | LMK | Dubois, Orange, Washington | 6 hr |
| Mar 25, 4:17 AM CDT | River Flood Advisory | LMK | Jefferson, Scott | 35 min |
| Mar 25, 4:51 AM CDT | River Flood Warning | LMK | Jefferson, Scott | 16 hr |
| Mar 25, 6:26 AM CDT | River Flood Warning | LMK | Harrison, Washington | 14 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.